Idaho, 2011High Wind in Idaho, June 29, 2011
June 29, 2011 · NWS PIH · 1 event in 1 county or zone
Straight line non thunderstorm winds caused power poles to snap off 10 miles southeast of Ashton. Additional downed power lines occurred 13 miles southeast of Ashton, 11 miles southeast of Ashton, and 3 miles west of St Anthony.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Straight line non thunderstorm winds caused power poles to snap off 10 miles southeast of Ashton. Additional downed power lines occurred 13 miles southeast of Ashton, 11 miles southeast of Ashton, and 3 miles west of St Anthony.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 29, 9:04 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jun 29, 9:04 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1004 AM MDT WED JUN 29 2011
.UPDATE...THE QPF AMOUNTS WERE ADUSTED SLIGHTLY HIGHER FOR THIS
AFTERNOON AND EVENING BASED ON MORNING SOUNDINGS AT BOISE SHOWING
PRECIPITABLE WATER UP TO .9 INCH AND COORDINATION WITH NORTHWEST
RIVER FORECAST CENTER. THE 12Z GUIDANCE FOR SURFACE WINDS ARE A
BIT LOWER THAN WIND ADVISORY LEVELS...HOWEVER THE ELKO SOUNDING
SHOWS 46KTS OF WIND AT 7K FT MSL...OR ABOUT 53 MPH THAT COULD
SURFACE LATER TODAY. WILL KEEP THE ADVISORY GOING...BESIDES THE
NAM12 BOUNDARY LAYER WINDS ARE RUNNING 30-35 KTS. BETWEEN 00-03Z
THE NAM12 ALSO SPLITS THE 700 MB WIND FLOW AS THE LOW MOVES INLAND
AND DIPS SOUTH TOWARDS DESERT ROCK...THAT COULD LIMIT CONVECTION
IN SOUTHEAST IDAHO THIS EVENING. RS
&&
.PREV DISCUSSION... /ISSUED 401 AM MDT WED JUN 29 2011/
SHORT TERM...TODAY THROUGH FRI NIGHT. TROUGH AND CLOSED LOW STILL
TRACKING FOR AN ARRIVAL TONIGHT OVER EASTERN IDAHO. THUNDERSTORMS
WENT UNTIL LATE TUE NIGHT AND STILL GOING ON IN THE WFO BOISE
AREA. SPC HAS PUT SMALL PORTION OF CUSTER COUNTY IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR THE NEXT 24 HOURS. STRONG SHEAR AND
DIFFLUENCE ALOFT ARE CONTRIBUTING TO THE POSSIBLE DEVELOPMENT.
THE STRONG DYNAMICS ALOFT ALSO CONTRIBUTE TO THE REASONING BEHIND
THE WIND ADVISORY FOR MUCH OF THE NORTHERN AND EASTERN FORECAST
AREA THIS AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY EXPECTED TO
CONTINUE BEYOND MIDNIGHT TONIGHT...BUT THINGS IMPROVE
SIGNIFICANTLY IN THIS AREA FOR THU. BUT WIND SHOULD RETURN FOR
THE AFTERNOON AND BE EVEN STRONGER WITH A MUCH STRONGER SLP
GRADIENT ALONG WITH CONTINUED UPPER LEVEL SUPPORT AND INSTABILITY.
HOWEVER DIRECTION SHOULD BE MORE WESTERLY THAN SOUTHERLY.
OROGRAPHICALLY INDUCED SHOWERS AND THUNDERSTORMS ARE THE ONLY RISK
FOR FRI AFTERNOON/EVENING WITH TEMPERATURES BOTTOMING OUT BEHIND
THE TODAY/TONIGHT LOW. MESSICK
LONG TERM...SAT THROUGH TUE NIGHT. UPPER LEVEL...FAST ZONAL FLOW
CONTINUES FOR THIS PERIOD. BY NEXT MON...GUIDANCE HINTS AT
SUBTROPICAL MOISTURE FINALLY WORKING AROUND THE HIGH AND INTO
NEVADA AND SOUTHERN IDAHO. THIS COULD FRANKLY HAPPEN AT ANY
TIME...DEPENDING ON THE ACTUAL SHAPE THE HIGH TAKES ON. IF THE
NORTHWEST QUADRANT FLOW AROUND THE HIGH IS A LITTLE MORE
SOUTHERLY...THIS MOISTURE COULD ARRIVE MUCH SOONER. HOWEVER...NO
GREAT AMOUNTS OF PRECIPITATION OR MAJOR THUNDERSTORM OUTBREAKS
ARE EXPECTED AT THIS TIME. MESSICK
HYDROLOGY...MAIN STEM RIVERS CONTINUE IN FLOOD CONDITIONS FOR
TETON RIVER IN ST ANTHONY AND HENRYS FORK IN REXBURG. SNOW MELT
CONTINUES TO BE THE MAIN FACTOR IN THIS...SO STAGES WILL HAVE A
DIURNAL CYCLIC RESPONSE AS MELT SLOWS OVERNIGHT AND WITH THE
SLIGHTLY COLDER WEATHER DUE TO A LOW MOVING INTO EASTERN IDAHO.
THIS IS THE SAME REASONING BEHIND THE SMALL RIVER AND CREEK
ADVISORY WHICH CONTINUES FOR THE UPPER SNAKE DRAINAGE AND BEAR
RIVER/LAKE BASINS. MESSICK
AVIATION... A COLD FRONT WILL SLOWLY MOVE INTO THE AREA TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THE FRONT.
SIGNIFICANT IMPACTS TO TAF SITES FROM STORMS IS UNLIKELY. KSUN COULD
HAVE SOME STORMS IN THE VICINITY AND CB WILL LIKELY BE NOTED IN THE
HILLS NEAR KPIH AND KIDA. THE BIGGER IMPACT WILL BE WITH WINDS WHICH
WILL BE STRONG THIS AFTERNOON ESPECIALLY FROM KPIH TO KIDA.
VALLE
FIRE WEATHER...STRONG GUSTY WINDS ARE LIKELY TODAY FOR MUCH OF
410/411/412/413 AND THE EASTERN HALF OF 476. A COLD FRONT WILL
SLOWLY MOVE INTO THE REGION TONIGHT. THUNDERSTORMS WILL BE POSSIBLE
FOR PORTIONS OF THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS TODAY.
COOLER TEMPS ARE EXPECTED FOR THURSDAY. GUSTY WINDS WILL REMAIN
LIKELY FOR THE SNAKE PLAIN ON THURSDAY.
VALLE
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ019>025-032.
&&
Hazardous weather outlook, Jun 29, 2:41 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
341 AM MDT WED JUN 29 2011
IDZ017>025-031-032-301200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
341 AM MDT WED JUN 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR A LARGE PORTION OF EASTERN IDAHO.
CHECK THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND
THIS AFTERNOON AND EVENING. HAIL...AND STRONG GUSTY WIND UP TO 55 MPH
ARE POSSIBLE IN THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS WILL LIKELY CONTINUE THURSDAY. ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH HIGH PRESSURE OVER THE
AREA FOR MOST OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
MESSICK
High Wind, Upper Snake Highlands
- When
- June 29, 11:00 AM MST to 1:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $54,000
- Reported by
- Emergency Manager
Straight line non thunderstorm winds caused power poles to snap off 10 miles southeast of Ashton. Additional downed power lines occurred 13 miles southeast of Ashton, 11 miles southeast of Ashton, and 3 miles west of St Anthony.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Montana, June 29, 2011$300,000 · EF1 · 31 events
- Damaging Winds and Lightning Strikes in Colorado, June 29, 20112 injured · $32,000 · 70 kt wind · 6 events
- Flooding and Hail in North Carolina, June 29, 2011$16,000 · 1.75 in hail · 15 events
- Excessive Heat in Oklahoma, June 29 to 30, 201124 events
- Damaging Winds in Wyoming, June 29, 2011$20,000 · 70 kt wind · 2 events
- Flash Flooding in Georgia, June 29, 20119 events
- Damaging Winds in Montana, June 29, 201153 kt wind · 4 events
- Damaging Winds in Wyoming, June 29, 201153 kt wind · 4 events
- Flood and Hail in North Carolina, June 29, 20110.88 in hail · 3 events
- Marine Hail in South Atlantic Coastal Waters, June 29, 20111.75 in hail · 3 events
- Damaging Winds in Idaho, June 29, 201156 kt wind · 3 events
- Damaging Winds in Arizona, June 29, 201156 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327488.